Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Midland/Odessa, TX

January 15, 202211 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Jan 15, 2022, 2:23 AM CST for 11 counties in Texas. It took effect at Jan 15, 2022, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2022, 2:23 AM CST (08:23 UTC)
In effect from
Jan 15, 2022, 11:00 AM CST
Expired
Jan 15, 2022, 6:00 PM CST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Borden County, TX, Brewster County, TX, Glasscock County, TX, Howard County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 54 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3922 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS84 KMAF 150823
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
223 AM CST Sat Jan 15 2022

TXZ047-048-052-053-062-063-069-070-075-082-282-152200-
/O.UPG.KMAF.FW.A.0002.220115T1700Z-220115T2300Z/
/O.NEW.KMAF.FW.W.0002.220115T1700Z-220116T0000Z/
Borden-Scurry-Howard-Mitchell-Midland-Glasscock-Upton-Reagan-
Pecos-Terrell-Lower Brewster County-
223 AM CST Sat Jan 15 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR PARTS OF THE PERMIAN BASIN AND LOWER TRANS PECOS 
FOR WINDY, DRY, AND VERY HIGH FIRE DANGER CONDITIONS...

The National Weather Service in Midland/Odessa has issued a Red 
Flag Warning for parts of the Permian Basin and the Lower Trans 
Pecos, which is in effect from 11 AM this morning to 6 PM CST this
evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Borden, Scurry, Howard, Mitchell, Midland, 
  Glasscock, Upton, Reagan, Pecos, Terrell and Lower Brewster 
  County.

* TIMING...Late Saturday morning through Saturday afternoon.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* RFTI...3 or near critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of gusty winds, low relative humidity and critically
dry fuels will increase potential for fire starts and growth.

&&

$$
2 follow-up statements
273 
WWUS84 KMAF 151854
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1254 PM CST Sat Jan 15 2022


TXZ047-048-052-053-062-063-069-070-075-082-282-160000-
/O.CON.KMAF.FW.W.0002.000000T0000Z-220116T0000Z/
Borden-Scurry-Howard-Mitchell-Midland-Glasscock-Upton-Reagan-
Pecos-Terrell-Lower Brewster County-
1254 PM CST Sat Jan 15 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR PARTS OF THE PERMIAN BASIN AND LOWER TRANS PECOS FOR WINDY,
DRY, AND VERY HIGH FIRE DANGER CONDITIONS...

* AFFECTED AREA...Borden, Scurry, Howard, Mitchell, Midland, 
  Glasscock, Upton, Reagan, Pecos, Terrell and Lower Brewster 
  County.

* TIMING...Late Saturday morning through Saturday afternoon.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* RFTI...3 or near critical.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of gusty winds, low relative humidity and
critically dry fuels will increase potential for fire starts and
growth.

&&

$$
162 
WWUS84 KMAF 160029
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
629 PM CST Sat Jan 15 2022

TXZ047-048-052-053-062-063-069-070-075-082-282-160130-
/O.EXP.KMAF.FW.W.0002.000000T0000Z-220116T0000Z/
Borden-Scurry-Howard-Mitchell-Midland-Glasscock-Upton-Reagan-
Pecos-Terrell-Lower Brewster County-
629 PM CST Sat Jan 15 2022

...RED FLAG WARNING HAS EXPIRED FOR THE WESTERN LOW ROLLING
PLAINS, SOUTHEAST PERMIAN BASIN, PECOS AND TERRELL COUNTIES, AND
LOWER BREWSTER COUNTY...

Winds have diminished quickly this evening, with relative humidity
values beginning to recover. Thus, the Red Flag Warning has
expired as scheduled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 15, 2:17 AM CST, 6 minutes earlier.

Area forecast discussion, Jan 15, 2:17 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
217 AM CST Sat Jan 15 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(06Z TAFS)
Issued at 1125 PM CST Fri Jan 14 2022

Windy conditions will continue through most of the forecast period,
with gusty north winds that will vary between northwest and
northeast behind a cold front. Gusts to 35-45kt will be common
overnight, decreasing slightly around 12Z with gusts to around
25-35kt through the remainder of the day Saturday. Winds will
diminish quickly around 16/00Z, with light west-northwest winds
thereafter. MVFR conditions in blowing dust are expected early in
the forecast period at area terminals, though otherwise, VFR
conditions will prevail.

&&

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 150 AM CST Sat Jan 15 2022

Strong winds continue across the entire area this morning with a
Wind Advisory remaining in effect through early morning for portions
of the Permian Basin, Culberson County, and Davis Mountains and
surrounding plains. These winds are the result of two potent upper-
level shortwave troughs that have dove into the southern plains with
rapid cyclogenesis ongoing just to our east. This is generating a
very strong surface pressure gradient that continues the strong
winds through the rest of today. A Wind Advisory will continue
through early evening for the eastern part of the Permian Basin as a
result. Temperatures today struggle to warm out of the uppers 40s
and low 50s with continued cold air advection as a result of the
strong north winds.

Additionally, a Red Flag Warning has been issued for our eastern
counties this afternoon and evening. Even though temperatures are
cool, near critical relative humidities and strong winds are
expected over top very dry fuels in these areas. See the Fire
Weather Discussion for more details.

Winds rapidly decrease from west to east late this afternoon and
evening as this system progresses east and out of the region. High
pressure begins to build into the region tonight. Winds are expected
to be light with mostly clear skies leading to very efficient
radiation cooling. Low temperatures in the upper 10s and low 20s can
be expected across the Permian Basin and Pecos River Valley with low
30s across the higher terrain.

Temperatures on Sunday are expected to have a quick rebound with
highs in the 60s for most. Westerly winds and abundant sunshine as
ridging once again returns to the area will help the temperature
rebound.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 150 AM CST Sat Jan 15 2022

In wake of shrtwv trof within the nw flow aloft across the Upper
Midwest a weak cold front will move into the nrn half of the CWFA
by Mon AM. Surface pressure falls will quickly develop Mon as
flow aloft quickly backs to wly and the boundary will be mostly
unidentifiable by Mon PM. Even though temps will be just a few
degrees cooler than Sunday they will still be above normal Mon PM.
Mid-level flow tightens with an embedded shrtwv trof approaching
from the w on Tue with an assocd surface low developing to the n
of CWFA. Low-level thermal ridge will form s of said low and with
wly surface winds high temps will trend well above normal, 70-75
in most areas. As a shrtwv trof move e of the area Wed and assocd
Pacific front will pass Wed AM, then a re-enforcement of colder
air will arrive thru the day and highs will fall back into the 50s
and 60s. The potential still exits for much colder air to follow
Thu. ECMWF and GFS are still trying to find the correct solution
with ECMWF now the coldest on Thu. High temps in M40s are pretty
realistic for now. Across the Trans Pecos light precip (wintry?)
in assocn with shrtwv trof is possible early Thu, but 7h temps
are not very cold. Large model discrepancies into Fri are focused
around whether or not the cold air hangs around and a more moist
subtropical sw flow aloft or a drier nw flow aloft. Anyway there
is not really any run to run consistency so not really any reason
to deviate from NBM.

&&

.FIRE WEATHER...
Issued at 150 AM CST Sat Jan 15 2022

We have opted to upgrade the watch to Red Flag Warning for today
for parts of the PB and Lower Trans Pecos. Northerly winds will
easily be above 20 mph while minimum RH will mostly hold in the
15-18 percent range. RFTIs work to be a 3, but with ERCs 80-90th
percentile a warning is warranted. The next possibility for
critical fire wx will be Tue with large positive temp departures,
west winds 15-25 mph, and 15-20 percent RH.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               48  22  67  28 /   0   0   0   0
Carlsbad                 51  23  68  28 /   0   0   0   0
Dryden                   58  28  66  35 /   0   0   0   0
Fort Stockton            49  29  69  32 /   0   0   0   0
Guadalupe Pass           47  33  55  34 /   0   0   0   0
Hobbs                    47  22  64  26 /   0   0   0   0
Marfa                    50  15  62  23 /   0   0   0   0
Midland Intl Airport     49  25  65  27 /   0   0   0   0
Odessa                   50  26  65  29 /   0   0   0   0
Wink                     51  22  67  26 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 11 AM this morning to 6 PM CST this
     evening for Borden-Glasscock-Howard-Lower Brewster County-
     Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton.

     Wind Advisory until 9 AM CST this morning for Andrews-Chinati
     Mountains-Davis Mountains-Davis Mountains Foothills-Dawson-
     Eastern Culberson County-Ector-Gaines-Marfa Plateau-Martin-
     Midland-Van Horn and Highway 54 Corridor.

     Wind Advisory until 6 PM CST this evening for Borden-Glasscock-
     Howard-Mitchell-Reagan-Scurry.

     High Wind Warning until 9 AM CST /8 AM MST/ this morning for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...Wind Advisory until 8 AM MST this morning for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 8 AM MST this morning for Guadalupe
     Mountains of Eddy County.

&&
Hazardous weather outlook, Jan 15, 2:07 AM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
207 AM CST Sat Jan 15 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-160815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
207 AM CST Sat Jan 15 2022 /107 AM MST Sat Jan 15 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through mid morning.

A Wind Advisory is in effect for most of the Permian Basin, the
Western Low Rolling Plains, and much of the Trans Pecos including
the Davis Mountains and Marfa Plateau.

Red Flag warning in effect for parts of the Permian Basin and the Lower
Trans Pecos.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.